Colorado, 2020

Debris Flow and Hail in Colorado, August 29, 2020

August 29, 2020 · NWS PUB · 10 events in 5 counties and zones

Active day across southern Colorado, with multiple periods of thunderstorms occurring on this day. Early morning thunderstorms produced heavy rainfall, while development later that day produced additional heavy rainfall and isolated severe reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Active day across southern Colorado, with multiple periods of thunderstorms occurring on this day. Early morning thunderstorms produced heavy rainfall, while development later that day produced additional heavy rainfall and isolated severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 10:32 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 28, 10:32 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 PM MDT Fri Aug 28 2020

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Aug 28 2020

Currently...

scattered showers and a few thunderstorms were noted over the high
country at 2 pm this afternoon. Over the plains it was dry, with
quite a bit of higher clouds along the I-25 corridor and mostly
sunny out east. Temps around the region were in the mid 90s over the
far eastern plains with generally 80s along the I-25 corridor. Over
the mtns/valleys it was quite a bit cooler due to the clouds and
showers, and readings were in the 70s San Luis Valley, to 50s and
60s mtns.

This afternoon through tonight...

Main concern is flash flooding potential for the burn scars,
especially the Spring scar. Guidance continues to indicate the
potential for heavier rain over the scars, especially over the
Spring scar. Otherwise, SPC meso page is starting to show deep shear
values increase as sfc winds shift to a easterly component, however
CAPE values were meager along the I-25 corridor and mtns, with
around 500 jules over the far eastern plains.

I anticipate storms will continue to move northeast and gradually
increase in intensity as the afternoon progresses per hi res NAM and
HRRR guidance. Best overall chance for the heaviest rain still
appears to be down along the Raton Mesa (including the Spring Burn
scar area) and eastward to the KS/OK border areas. Areas N of
highway 50 east of Fowler may not see all that much precip, except
for eastern Kiowa county.

Precip is going to be slow to move out of the plains this evening
and will likely last into the early morning hours, especially over
the far southeast Plains (greater Baca county area). Although some
locally heavy rain will be possible, overall flood threat is low due
to the antecedent dry conditons over the southeast plains.

Tomorrow...

Fcst area will continue to be under the threat of locally heavy rain
and a couple of severe storms per national guidance products.
Although shear will be stronger tomorrow, best low level forcing
will over the far eastern plains by mid afternoon. so it will be
this region which will likely see the best chance of severe storms.
Overall precip chances tomorrow look quite good as guidance shows an
cluster of storms moving across the region, with areas generally
south of highway 50 having the best chances. Since areas south of
highway 50 are likely going to see the heaviest rain today,
potentially more heavier rain tomorrow may lead to local flooding
issues.

Given the better shear and CAPE projections for tomorrow over the
far eastern plains, I believe we could see some larger hail and
stronger winds then todays svr threat.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Aug 28 2020

Finally, some model agreement for next week! The GFS has trended
with the ECMWF for early next week, so forecast confidence is now
increasing. It appears we will continue to have rain chances
through Tuesday before drying out later next week.

Saturday night into Sunday...an upper disturbance embedded in the
flow will be moving across Colorado Saturday evening, with
thunderstorms ongoing across the region. A few could be strong to
severe in the evening with hail to near an inch in diameter and
wind gusts to near 60 mph possible over the Plains. Locally heavy
rainfall will be possible along with flash flooding on area burn
scars and urban areas through the evening. Expect thunderstorms to
shift eastward across the Plains in Sunday morning, clearing to
the east late.

On Sunday, an upper trough is forecast to pass to the north.
Energy embedded in the flow aloft will lead to another round of
afternoon and evening thunderstorms across the region. Limited
instability should lead to less coverage and less rain efficiency.
Storms will initiate over the Mountains, and spread east into the
Palmer Divide and Raton Mesa region during the evening, before
dissipating overnight. While less rain efficiency is expected, if
a storm moves over a burn scar, especially if it receives heavy
rainfall Friday and/or Saturday, flash flooding may be possible. A
strong cold front will drop south across the Plains Sunday night
into Monday morning.

Monday and Tuesday...both the ECMWF and GFS have converged on a
solution during this time frame. Both drop a strong upper trough
south out of the Northern Rockies during this period. As the upper
storm moves across the area, continued periods of showers and
thunderstorms will be possible across the region. It would not be
too surprising if by Tuesday, a few of the Central Mountain peaks
above 13 kft have a light dusting of snow. As for the lower
elevations, storms will form over the Mountains, and spread east
across the Plains on Monday. As the upper system moves across
Colorado, more widespread light rainfall is possible through
Tuesday. One thing is for certain, it will be much cooler both
days. After highs back around the lower 90s on Sunday, highs will
fall about 20 degrees into the 70s and 80s for Monday and Tuesday.

Wednesday through Friday...the upper trough is forecast to shift
east into the Missouri, high pressure is forecast to build over
the western states. This will put Colorado in dry northwesterly
flow for the end of the week. The ECMWF builds the upper high east
into Colorado, which would lead to warmer temperatures than are in
the forecast. The GFS is less amplified with the upper high and
keeps the warmest air to the west. It does appear that we will be
dry during this period. Highs will most likely reach into the 80s
with the GFS, while the ECMWF has us back into the 90s.  Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM MDT Fri Aug 28 2020

As convection moves out of the area overnight, low stratus is
forecast to set in at KALS, KCOS and KPUB by 9Z. While the low
clouds are consistent between the models, the exact timing and
extent is somewhat inconsistent, so confidence on the potency of
these clouds is only moderate at this time. Any low clouds should
clear by about 16Z. Showers and thunderstorms will be possible
near all three TAF sites tomorrow afternoon into early tomorrow
evening. &&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 28, 10:32 PM MST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 PM MDT Fri Aug 28 2020

COZ058>089-093>099-300545-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 PM MDT Fri Aug 28 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Lingering showers will persist for a few hours over the east
plains tonight and will end by about 3 AM. Some residual lightning
could be possible near the KS border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected Saturday across
the region, with the potential for a few storms to become strong
to severe east of I-25. Lightning, quarter-size hail, wind gusts
up to 60 mph, and locally heavy rain will all be possible with the
stronger storms. Flash flooding is also possible over the recent
burn scars should a storm develop over one.

Isolated to scattered afternoon showers and thunderstorms are
possible from Sunday through Tuesday across the region, with the
mountains having the best coverage of storms. A strong storm with
hail and strong winds cannot be completely ruled out on Sunday
near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

GARBEROGLIO/GARBEROGLIO

In the hours before

Special weather statement, Aug 28, 6:10 PM MST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Fri Aug 28 2020

COZ094-099-290200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
710 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS
COUNTIES UNTIL 800 PM MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kim to 17 miles southwest of Pritchett to
near Campo. Movement was north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 10347 3763 10338 3751 10216 3699 10237
      3700 10308
TIME...MOT...LOC 0109Z 191DEG 27KT 3727 10328 3716 10303 3712 10249

Rodriguez
Special weather statement, Aug 28, 7:03 PM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
803 PM MDT Fri Aug 28 2020

COZ094-097>099-290245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
803 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTHERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 845
PM MDT...

At 803 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Higbee to 15 miles northwest of Pritchett
to near Vilas. Movement was northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Springfield, Pritchett, Vilas, Two Buttes, Two Buttes Reservoir and
John Martin Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3813 10307 3784 10250 3758 10208 3721 10260
      3747 10307 3775 10340
TIME...MOT...LOC 0203Z 233DEG 24KT 3782 10338 3758 10297 3735 10251

Rodriguez
Special weather statement, Aug 28, 7:45 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
845 PM MDT Fri Aug 28 2020

COZ094-097>099-290330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
845 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...NORTHERN BACA...
NORTHEASTERN LAS ANIMAS AND BENT COUNTIES UNTIL 930 PM MDT...

At 845 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of John Martin Reservoir to 12
miles north of Two Buttes Reservoir to near Two Buttes. Movement was
north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lamar, Granada, Wiley, Two Buttes, McClave, Two Buttes Reservoir,
Hasty, John Martin Reservoir, Fort Lyon and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3825 10317 3819 10252 3796 10207 3739 10229
      3752 10272 3759 10324
TIME...MOT...LOC 0245Z 190DEG 26KT 3788 10310 3782 10262 3760 10232

Rodriguez
Special weather statement, Aug 28, 8:25 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
925 PM MDT Fri Aug 28 2020

COZ095>098-290415-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
925 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...EASTERN KIOWA AND
NORTHEASTERN BENT COUNTIES UNTIL 1015 PM MDT...

At 925 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wiley to near Granada to 10 miles south of
Holly. Movement was north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lamar, Holly, Granada, Wiley, Sheridan Lake, Hartman, Neeoshe
Reservoir, Chivington, Brandon, Towner, Bristol, Neegronda Reservoir,
Queens Reservoir and Sweetwater Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 10208 3786 10250 3796 10289 3857 10269
      3852 10215 3848 10204 3780 10204
TIME...MOT...LOC 0325Z 200DEG 37KT 3810 10275 3807 10240 3790 10216

Rodriguez

The radar

The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 1 hail, 1 debris flow. Local standard time, as filed.

Heavy Rain, Las Animas

When
August 29, 12:01 AM MST to 2:01 AM MST
Where
Las Animas County, 14.88 mi ESE of Tyrone
Reported by
Other Federal Agency
Coordinates
37.350, -103.960

Heavy rainfall of 2.21 inches. Van Bremer Arroyo.

Heavy Rain, Las Animas

When
August 29, 12:02 AM MST to 2:02 AM MST
Where
Las Animas County, 12.94 mi SE of Thatcher
Reported by
Other Federal Agency
Coordinates
37.420, -103.920

Heavy rainfall of 1.56 inches. Taylor Arroyo.

Heavy Rain, Las Animas

When
August 29, 12:03 AM MST to 2:03 AM MST
Where
Las Animas County, 18.4 mi ESE of Delhi
Reported by
Other Federal Agency
Coordinates
37.520, -103.720

Heavy rainfall of 1.98 inches. Red Rock Canyon Creek.

Heavy Rain, Las Animas

When
August 29, 12:04 AM MST to 2:04 AM MST
Where
Las Animas County, 5.65 mi SE of Tyrone
Reported by
Other Federal Agency
Coordinates
37.390, -104.130

Heavy rainfall of 1.79 inches. Brown Sheep Camp.

Heavy Rain, Las Animas

When
August 29, 12:04 AM MST to 2:04 AM MST
Where
Las Animas County, 20.1 mi N of Ville Green
Reported by
Other Federal Agency
Coordinates
37.590, -103.550

Heavy rainfall of 2.53 inches. Bent Canyon Creek.

Heavy Rain, Las Animas

When
August 29, 12:05 AM MST to 2:05 AM MST
Where
Las Animas County, 12.12 mi ESE of Delhi
Reported by
Other Federal Agency
Coordinates
37.550, -103.830

Heavy rainfall of 1.94 inches. Upper Red Rock Canyon.

Heavy Rain, Otero

When
August 29, 6:49 AM MST to 8:49 AM MST
Where
Otero County, 3.89 mi SW of Higbee
Reported by
CoCoRaHS
Coordinates
37.730, -103.500

Heavy rainfall of 2.52 inches.

Heavy Rain, Huerfano

When
August 29, 6:52 AM MST to 8:52 AM MST
Where
Huerfano County, 8.18 mi SE of La Veta
Reported by
Trained Spotter
Coordinates
37.430, -104.900

Heavy rainfall of 1.9 inches.

Hail, Pueblo

When
August 29, 1:23 PM MST to 1:26 PM MST
Where
Pueblo County, 6.85 mi NE of Colorado City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.990, -104.760

Interstate 25 and mile marker 77. One inch hail reported.

Debris Flow, Custer

When
August 29, 2:00 PM MST to 3:00 PM MST
Where
Custer County, 7.27 mi SW of Wetmore to 7.65 mi NE of Rosita
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
38.170, -105.190

Colorado State Patrol has closed Highway 96, from Highway 165 to Highway 67 due to rock and mudslides.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919536, 919537, 919538, 919539, 919540, 919541, 919542, 919543, 919535, 919545.